Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 13, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 13, 1996, 6:18 AM CDT for Lipscomb County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 1996, 6:18 AM CDT (11:18 UTC)
- Expired
- May 13, 1996, 7:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Lipscomb County, TX
The radar
The Dodge City radar (KDDC), 167 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 6:25 AM CDT | Hail 0.88 | Follett, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1658 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 131119 SVRAMA TXC295-131200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 618 AM CDT MON MAY 13 1996 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 AM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...NORTHERN LIPSCOMB COUNTY AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ON THE BEAVER/LIPSCOMB COUNTY LINE JUST NORTHWEST OF FOLLETT. THE STORM WILL MOVE SOUTHEAST AT 25 MPH AND WILL PASS OVER OR JUST EAST OF FOLLETT. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVVED OR IS INDICATED BY RADAR. PEOPLE IN THE PATH OF THIS STORM SHOULD TAKE ACTION TO PROTECT THEMSELVES AND THEIR PROPERTY. MOVE INDOORS AND AWAY FROM WINDOWS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:29 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 13, 3:29 AM CDT, 2 hours 49 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 330 AM CDT MON MAY 13 1996 WEAK FNTL BNDRY OVR NRN TX PNHDL SLOWLY SINKING S. WARM AND JUICY AIR ADVECTING INTO PNHDL HAS CONVERGED NEAR BNDRY TO SPARK SECOND ROUND OF TSTMS. THESE STORMS WILL LIKELY SUSTAIN THEMSELVES THROUGH DAYBREAK AS THEY MOVE SE INTO MORE UNSTABLE AIR. ANOTHER ROUND OF STORMS THEN PSBL THIS AFTN AND TNGT AS CAPES INCR TO OVR 2000 J/KG. CAP IS A LTL STRONGER AND THIS COULD KEEP THIS AFTN/EVE CONVECTION MORE SPARSE IN THE WRN PNHDLS...BUT ERN SECTIONS...BEING LESS CAPPED AND MORE BUOYANT...COULD SEE SCTD ACTIVITY. SPC OTLKD MUCH OF TX AND OK PNHDLS WITH SLGT RISK AND THIS SEEMS VRY REASONABLE. WILL INCLUDE THE MENTION OF SVR FOR TDA AND TNGT. FOR TUE...RDG FLATTENS AND SFC TROF BECOMES ESTABLISHED. A DRYLN COULD LINGER IN ERN THIRD OF PNHDLS SO WILL MENTION A SLGT CHC THERE. WRN SECTIONS SHOULD BE SHUTDOWN BY THE DRY SW DWNSLP. AMA 79/59/93/60 DHT 78/57/93/59 .AMA... TX...NONE. OK...NONE. SP
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:33 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 27 min |
| May 12, 7:59 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 46 min |
| May 13, 2:44 AM CDT | Severe Thunderstorm Warning | AMA | Gray | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.